MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1245
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/21/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-01492.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery (iia) using penumbra coil 400s (pc400) and a lantern delivery microcatheter (lantern).During the procedure, while attempting to advance the pc400, the physician experienced resistance approximately 15 centimeters past the hub of the lantern.It was reported that the physician flushed the microcatheter to break resistance, however, was unsuccessful.Therefore, the lantern and pc400 were removed.The procedure was completed using three new pc400s and a new lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked at approximately 70.0 cm, 71.0 cm and 142.0 cm from the proximal end.The embolization coil was intact with the pusher assembly and had offset coil winds.Conclusions: evaluation of the returned lantern revealed an ovalization near its distal tip.If the lantern is forcefully gripped or pinched during preparation, damage such as an ovalization may occur.A demonstration pc400 was attempted to be advanced through the returned lantern during functional testing and the embolization coil could not advance past the ovalization on the lantern.The ovalization on the lantern likely contributed to the reported resistance experienced during the procedure and during the functional test.Evaluation of the returned pc400 revealed offset coil winds along the length of the embolization coil and kinks on its pusher assembly.If the pc400 is forcefully advanced against resistance, damage such as these may occur.The introducer sheath was not returned for evaluation.During functional testing, the pc400 was re-sheathed using a demonstration introducer sheath.While attempting to advance the pc400 within the introducer sheath, resistance was experienced due to the offset coil winds and the coil could not be advanced at all.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2019-01492 h3 other text : placeholder.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8853307
Report Number3005168196-2019-01493
Device Sequence Number10827954
Product Code HCG
UDI-Device Identifier00814548010649
UDI-Public00814548010649
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/04/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/06/2026
Device Catalogue Number4002C1245
Device Lot NumberF81330
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/01/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 07/04/2019
Supplement Date Received by Manufacturer08/27/2019
Initial Report FDA Received Date08/01/2019
Supplement Report FDA Received Date08/28/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age77 YR
Date Report Sent to FDA01/01/2005